Maine, 2013

Damaging Wind in Maine, July 4, 2013

July 4, 2013 · NWS GYX · 1 event in 1 county or zone

A large Bermuda High anchored off the east coast created a very hot and moist southwest flow into New England on the 4th of July. Isolated air mass type thunderstorms developed during the evening hours producing small hail and some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A large Bermuda High anchored off the east coast created a very hot and moist southwest flow into New England on the 4th of July. Isolated air mass type thunderstorms developed during the evening hours producing small hail and some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 4, 4:40 PM EST, 0 minutes earlier.

Area forecast discussion, Jul 4, 4:40 PM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
540 PM EDT THU JUL 4 2013

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OVER THE WESTERN ATLANTIC
THROUGH THE UPCOMING WEEKEND PROVIDING A CONTINUED SOUTHWESTERLY
FLOW OF HOT AND HUMID AIR INTO NEW ENGLAND ALONG WITH THE THREAT
OF SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A
WEAK COLD WILL PUSH THROUGH EARLY NEXT WEEK...WHICH WILL CUT DOWN
THE HEAT AND HUMIDITY A LITTLE...PROVIDING MORE TYPICAL SUMMER
WEATHER FOR NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPDATE...NO MAJOR CHANGES TO CURRENT FORECAST. POP LOOKS ON TRACK
FOR TSTMS TO TRACK ACROSS THE NRN ZONES. STRONG RIDGING BUILDING
INTO THE SRN ZONES SHOULD KEEP SHRA/TSTMS TO ISOLD/SCT AT BEST.
STRONG CONVERGENCE IN THE LLVLS ALONG THE SEA BREEZE FRONT IS
LIKELY AIDING IN LIFT FOR STRONGER UPDRAFTS. GIVEN THE STRONG
INSTABILITY IN PLACE...A FEW WILL BE POSSIBLY SEVERE...DESPITE
MEAGER LAPSE RATES ALOFT. STORMS WILL MOST LIKELY TRANSITION INTO
MORE OF A HEAVY RNFL THREAT...AS ROUGHLY E-W SEA BREEZE BOUNDARY
CONTINUES TO PROVIDE LLVL FOCUS FOR PCPN.

PREVIOUS DISCUSSION...A VERY WARM AND HUMID AIR MASS CONTINUES
OVER THE AREA AS OF 3 PM THIS THURSDAY AFTERNOON. WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS VERMONT AND
NORTHERN NEW HAMPSHIRE. A FEW MORE SHOULD DEVELOP ACROSS THE REST
OF THE AREA GOING FORWARD INTO LATE AFTERNOON AND EVENING. PRESENT
INDICATIONS ARE THAT MID AND UPPER LEVEL RIDGING WILL NOT ALLOW
THE ACTIVITY TO BECOME WIDESPREAD. WEAK MID LEVEL LAPSE RATES
SHOULD MITIGATE SEVERITY OF CELLS. HOWEVER...ISOLATED SEVERE
STORMS REMAIN POSSIBLE THROUGH EARLY EVENING GIVEN SBCAPE VALUES
IN EXCESS OF 2000 J/KG AND DEEP LAYER SHEAR VALUES 35-40KT. WITH
PWATS STILL VERY HIGH...ISOLATED FLASH FLOODING WILL BE
POSSIBLE...ESPECIALLY WHERE STORMS TRAIN.

FOR TONIGHT...SHOWERS AND STORMS WILL WANE THIS EVENING LEAVING A
PARTLY CLOUDY...WARM AND HUMID NIGHT. SOME FOG IS POSSIBLE ONCE
AGAIN. THIS IS ESPECIALLY TRUE IN RIVER VALLEYS AND AREAS THAT
RECEIVE RAINFALL THIS AFTERNOON AND EVENING.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
ANOTHER HOT AND HUMID DAY IS IN STORE FOR FRIDAY. DEWPOINTS LOOK
TO BE A SMIDGE LOWER THAN TODAY SO HEAT INDICES SHOULD NOT BE AS
HIGH. HOWEVER...A PERIOD OF MID TO UPPER 90S HEAT INDICES ARE
LIKELY...ESPECIALLY ACROSS SOUTHERN NH AND SOUTHERN ME. ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS IS POSSIBLE FRIDAY AFTERNOON
AND EVENING...BUT SHOULD BE ISOLATED IN NATURE.

WITH A WEAK SHORT WAVE TROUGH MOVING ACROSS NORTHERN ZONES FRIDAY
NIGHT...A FEW SHOWERS AND THUNDERSTORMS MAY OCCUR DURING THE
NIGHT.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
MODELS REMAIN IN GOOD AGREEMENT THAT THE WRN ATLANTIC RIDGE HOLDS
THROUGH THE WEEKEND...WITH A W-SW FLOW ALOFT. THIS SHOULD HELP CUT
THE TDS BACK A LITTLE BIT FOR SAT AND SUNDAY...ALTHOUGH STILL IN THE
MID TO UPPER 60S...OF FAR FROM DRY. HOWEVER...THIS WILL ALSO ALLOW
SOME DOWNSLOPE WARMING EFFECTS...AND HIGHS WILL GENERALLY RISE TO
THE UPPER TO LOW 90S. SFC FLOW SHOULD BE LIGHTER AND ALLOW
SOMEWHAT OF A SEA BREEZE TO FORM...WHICH WILL LIMIT HIGHS A BIT
NEAR THE COAST. ALSO...WILL NOT LOSE THE THREAT OF SHRA/TSRA BOTH
AFTERNOON...ALTHOUGH THE BETTER CHC WILL BE IN THE NRN
ZONES...WHERE TERRAIN WILL HELP FIRE UP CONVECTION.

MODELS ACTUALLY CONTINUE AGREEMENT THAT A SERIES OF WEAK WAVES
WILL MOVE ACROSS NEW ENGLAND MON AND TUE...WHICH WILL FLATTEN OUT
THE RIDGE A BIT...AND PERHAPS BRING SOME LESS WARM INTO THE
REGION. HOWEVER...THESE WAVES INCREASE THE CHANCE OF SHRA/TSRA DURING MON
AND TUE. TEMPS/TDS BY TUE SHOULD DROP OFF A LITTLE...WITH MAX T IN
THE LOW TO UPPER 80S...WITH TDS REMAINING IN THE 60S...WHICH IS
MORE TYPICAL SUMMER WX FOR THE CWA. THIS SHOULD PERSISTS TROUGH
MID-WEEK. A MORE SUBSTANTIAL TROUGH AND COLD FRONT MOVES IN
AROUND THU.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /THROUGH FRIDAY/...MAINLY VFR EXCEPT FOR PATCHY FOG
LATE TONIGHT WHICH COULD CREATE LOCAL IFR/LIFR CONDITIONS. BEST
CHANCE FOR FOG WILL BE ANY AREAS THAT SEE SHOWERS OR THUNDERSTORMS
DURING THE DAY TO INCREASE BOUNDARY LAYER MOISTURE. VFR ON FRIDAY.

LONG TERM...MAINLY VFR THROUGH SUN...EXCEPT SOME VLY FOG POSSIBLE
OVERNIGHT AT KCON/KLEB/KHIE. SUNDAY NIGHT FOG/STRATUS IS POSSIBLE
AT ALL OF THE TERMINALS...WITH A BETTER THREAT FOR SHRA/TSRA MON
INTO TUE.

&&

.MARINE...
SHORT TERM /TODAY THROUGH FRIDAY/...WINDS AND SEAS SHOULD STAY
BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE SHORT TERM
FORECAST PERIOD /THROUGH FRIDAY NIGHT/.

LONG TERM...WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA
THRESHOLD SAT THRU TUESDAY. LCL VSBY RESTRICTIONS IN FOG ARE
POSSIBLE ESPECIALLY LATE SUN INTO MON.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...LEGRO
Hazardous weather outlook, Jul 4, 8:55 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
955 AM EDT THU JUL 4 2013

MEZ007>009-012>014-018>028-NHZ001>010-013-014-051400-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
955 AM EDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON. A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE WITH
STRONG GUSTY WINDS BEING THE MAIN THREAT. IN ADDITION...ANY
THUNDERSTORM WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND
FREQUENT CLOUD TO GROUND LIGHTNING. LOCALIZED FLASH FLOODING WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-051400-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
955 AM EDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 4, 3:10 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
410 PM EDT THU JUL 4 2013

NHZ002-003-042045-
NORTHERN GRAFTON-SOUTHERN COOS-
410 PM EDT THU JUL 4 2013

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY AND GRAFTON COUNTY
THROUGH 445 PM EDT...

AT 410 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES NORTHWEST OF LITTLETON...MOVING
NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND LITTLETON...FOREST LAKE STATE PARK...DALTON...WHITEFIELD
AND LANCASTER THROUGH 445 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4435 7192 4434 7186 4435 7183 4441 7179
      4442 7170 4447 7165 4449 7161 4453 7159
      4437 7149 4426 7192 4434 7197

MBC
Special weather statement, Jul 4, 3:54 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
454 PM EDT THU JUL 4 2013

MEZ007-012-042130-
NORTHERN OXFORD-SOUTHERN OXFORD-
454 PM EDT THU JUL 4 2013

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY THROUGH 530 PM
EDT...

AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF GILEAD...OR ABOUT 9
MILES NORTHWEST OF BETHEL...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND GILEAD...BETHEL...
NEWRY...MILTON...HANOVER...ANDOVER...RUMFORD AND MEXICO THROUGH 530
PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4471 7064 4446 7048 4435 7099 4441 7103
      4453 7102

MBC
Special weather statement, Jul 4, 3:58 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
458 PM EDT THU JUL 4 2013

MEZ012-020-042145-
ANDROSCOGGIN-SOUTHERN OXFORD-
458 PM EDT THU JUL 4 2013

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY AND OXFORD
COUNTY THROUGH 545 PM EDT...

AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER WEST PARIS...OR ABOUT 8
MILES NORTHWEST OF SOUTH PARIS...MOVING EAST AT 25 MPH. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MILTON...
LOCKE MILLS...GREENWOOD...BRYANT POND...BETHEL...WEST PARIS...
PARIS...SUMNER...PERU AND HARTFORD THROUGH 545 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4458 7038 4425 7015 4421 7074 4437 7091

MBC

The radar

The Portland,ME radar (KGYX), 41 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Androscoggin

When
July 4, 4:40 PM EST to 4:45 PM EST
Where
Androscoggin County, 0.85 mi NW of Turner
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.260, -70.260

A severe thunderstorm downed trees on Wilson Pond Road. Quarter to half inch hail was also reported with this storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469425.